Hail, Prowers
- When
- August 14, 4:00 PM MST to 4:03 PM MST
- Where
- Prowers County, 3.01 mi SE of Granada
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.030, -102.270
Broadcast Media reported large hail, 2 inches.
A surface low and associated boundaries helped develop thunderstorms over the southeast plains on this day, with isolated development producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A surface low and associated boundaries helped develop thunderstorms over the southeast plains on this day, with isolated development producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 14, 2:50 PM MST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 350 PM MDT Fri Aug 14 2020 .SHORT TERM...(This evening through Saturday) Issued at 349 PM MDT Fri Aug 14 2020 Frontal boundary has stalled out roughly along the Arkansas river though not much cooling or moistening has occurred behind it and is mainly a wind shift boundary at this point. Highest dew points reside along the far eastern border where lower 60s remain to the east in KS. Most of the eastern plains have dew points ranging from the lower 20s along the I-25 corridor to lower 50s at KLAA. Mountains are seeing teens and 20s except across the southwest mountains where some lower 30s reside. Winds have been relatively light though starting to increase from the east late this afternoon and evening north of the surface boundary. Quite a bit of smoke evident in satellite vis pics across most of southern CO, originating from wildfires across western and northern CO. For the rest of this evening...moisture increasing within the upper high will continue to trigger some isolated high based showers and thunderstorms across the eastern San Juan and La Garita mountains. Inverted V soundings support mainly gusty winds and spotty lightning with the deeper convective growth...but little in the way of rainfall. Deeper stronger convection is still possible across eastern Kiowa, Prowers and Baca counties where marginal risk for severe thunderstorms still exist. Deepening easterly winds will send low level moisture back westward with hints of a low level jet setting up in NAM as surface low drops southward and front makes another southward push overnight. High res models have backed off on thunderstorms forming behind this boundary overnight, but have kept some isolated pops in overnight across the plains as have seen these low level jets trigger late night convection in past similar scenarios. Best chance for a strong to severe storms will be this evening along the eastern border where CAPES approaching 2000 J/kg and 0-6 km shear of 35-40 kts will be in place. Out west, thunderstorms will diminish with loss of heating this evening. As moisture backs westward towards the mountains, this will set Saturday up for a better chance for showers and thunderstorms across the southeast mountains and adjacent plains. Still some differences in the models with regard to extent of low level moisture return and resultant CAPE. While NAM12 suggests cooler/moisture conditions with a cap across the plains, GFS is warmer/slightly drier with a better potential for thunderstorms to spread across southern portions of the southeast plains. Best chances will be across the southeast mountains and adjacent I-25 corridor where cap will likely break. Deep layer shears will be running around 30 kts so could see an isolated strong to severe storm, especially given potential for CAPEs 1500+ J/kg. Will also have to watch burn scars closely tomorrow for a flash flood potential, though isolated stronger cells may still be pretty hit or miss for those areas. Temperatures will be cooler across the plains with highs around 90. Temperatures across western areas will be similar to a degree or two cooler than today's given more clouds and better chance for thunderstorms. -KT .LONG TERM...(Saturday night through Friday) Issued at 349 PM MDT Fri Aug 14 2020 Saturday night through Friday...Not much has changed with the long- term forecast based on the latest model guidance. Isolated to scattered showers and thunderstorms are expected to linger into Saturday night from the afternoon convection over the southern mountains and eastern plains. A strong to severe thunderstorm remains possible Saturday evening over the far eastern plains as CAPE values are expected to be in the 1500-2000 J/kg range with 0-6 km bulk shear values around 30-35 kts. Activity should mostly move out of Colorado by around midnight Saturday night. As for the rest of the period, the center of the upper-level ridge is expected to park itself over the Great Basin, bringing generally north to northwest flow aloft to the region. Periodic shortwaves moving around the high pressure center and recirculating moisture through the forecast period bring daily chances for isolated to scattered showers and thunderstorms to much of the region. Long- range models are indicating that the ridge should briefly flatten on Thursday as a trough propagates across the northern tier of states before the ridge elongates again on Friday. This is anticipated to allow the temperatures to be slightly warmer on Thursday than the rest of the period as flow becomes a bit more westerly that day. In general, afternoon highs are expected to remain rather consistent through the week with temperatures reaching the low to mid 90s across the plains and mid 80s to around 90 in the high valleys. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 349 PM MDT Fri Aug 14 2020 IFR stratus will spread westward and potentially impact both KCOS and KPUB after 06z tonight. Cigs should break late Saturday morning with scattered thunderstorms developing over the Palmer Divide and moving eastward into the adjacent plains. KCOS may have the best chance for VCTS Saturday afternoon, with erratic gusty winds possible near thunderstorms. VCTS will be less likely for both KPUB and KALS though both sites could be affected by wind shifts from thunderstorm outflows in the afternoon and evening. All three terminals will see some VFR vis restrictions from western CO wildfire smoke over the next 24 hours. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...CARLBERG AVIATION...KT
Hazardous Weather Outlook National Weather Service Pueblo CO 1123 AM MDT Fri Aug 14 2020 COZ058>089-093>099-151730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1123 AM MDT Fri Aug 14 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible over the far eastern plains this afternoon and evening, across eastern portions of Kiowa, Prowers and Baca counties. The main risks will be wind gusts up to 60 mph, and hail up to the size of quarters. Thunderstorms are also expected over the eastern San Juan and La Garita Mountains today but these will be more likely to produce gusty winds up to 45 mph and lightning with only spotty light rainfall amounts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered afternoon and evening thunderstorms are expected across the mountains and eastern plains for Saturday and Sunday. One or two of the storms may become strong to severe, especially on Saturday, with the primary risks from these storms being lightning, wind gusts up to 50 mph and hail up to one inch in diameter. For Monday through Thursday, isolated to scattered afternoon and evening thunderstorms will be mainly confined to the higher terrain. The primary risks with any storms will be lightning and gusty outflow winds, but a few of the stronger storms may also produce small hail. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening over the far eastern plains. 31/29
The Goodland radar (KGLD), 157 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
1 hail. Local standard time, as filed.
Broadcast Media reported large hail, 2 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919450.